Print

Talooli Art Throwdown

Saturday May 13, 2017  9am-4pm

About

The Art Throwdown will begin on Saturday morning with the arrival of the 10 teams made up of approximately 10-12 students (grades 7-12).  Each team will include and be led by an art educator.  Like a track meet, the teams will be given outdoor space to set up a canopy as a home base and they will be encouraged to think of themselves and to dress as a competitive team.

The day will begin with an opening plenary session where all of the teams will meet the guest artists who will describe how nature and working outdoors influences their work. Next, teams will be given a set of outdoor artistic challenges to complete in a limited amount of time. Visual art challenges might include: create and install a large sculpture or weaving made of natural or found materials, or create a painting that reflects a theme from nature or using natural objects as your tools for mark making. As challenges occur throughout the day, teams will take breaks for lunch and to interact with the guest artists.  In the afternoon, all teams will come back together to share and describe their artwork. A panel of volunteer judges will review the completed projects, provide feedback and designate awards.

Our Mission

Since 1945, Camp Talooli's mission has been to create caring, confident youth and future leaders. As a non-profit outdoor education facility we collaborate with community organizations and educational institutions to create and host educational events throughout the year.  Our summer camp programs serve over 1,000 children each year and employ a staff of 55. We have a long standing and well known reputation for serving a very diverse camper population and integrating children with a broad range of special needs.

Visual art, created en plein air, has a long history and growing popularity and the power of nature to inspire art is clear. In addition, professional development is often most effective when it focuses on networking with others from different places and different disciplines.  Likewise, it is clear that a spirit of light-hearted competition can encourage engagement, experimentation and enthusiasm.  These Art and STEAM Throwdown events tap into all of these points by providing a venue for artists and students to network, create and play together outdoors.

Draft Schedule

9:00 am Teams arrive.
9:15 am Welcome Meeting: Introduction of teams and guest artists.
9:45 am CHALLENGE #1: Teams will be given 60 minutes to complete this task and will also be scheduled for a 30 minute interaction time with the guest artists.
11:15 am Critique of Challenge #1: Teams will interact with a panel of judges who will critique their work.
11:45 am LUNCH
12:30 pm CHALLENGE #2: Teams will be given 60 minutes to complete this task.
1:30 pm Critique of Challenge #2: Teams will interact with a panel of judges who will critique their work.
1:45 pm Break & an opportunity for teams to interact with the guest artists.
2:15 pm CHALLENGE #3: Teams will be given 60 minutes to complete this task.
3:00 pm Critique of Challenge #3: Teams will interact with a panel of judges who will critique their work.
3:15 pm Artist Roundtable: Guest artists and students will discuss the work they completed during the competition.
3:45 pm Awards and Closing: Teams will be recognized for their efforts in the challenges.
4:00 pm Groups depart.

  

Logistics, Costs, and Registration

Camp Talooli is in southern Oswego County, about a 30 minute drive from both the cities of Oswego and Syracuse.  For driving directions, click HERETo reduce the cost of transportation, both of these events have been scheduled on a Saturday. We hope that this may offer teams the opportunity to avoid the cost of bussing by carpooling.  Teams are welcome to bring additional accompanying adults (teachers and parents). Lunch, drinks and snacks can be brought from home or purchased at Camp Talooli.  These invitational events are limited to 10 teams and registration will be confirmed for the first 10 teams to submit completed registration forms including the team fee.  The team fee for each event is $150. In addition, most school districts in both Oswego and Onondaga county qualify for funding through Arts-In-Education at Citi BOCES which can cover the registration fee. To access funding, see your district administrator for details.

Camp Fire CNY, is a 501(c)3 not-for-profit agency that has owned and operated Camp Talooli in Pennellville since 1945.   You are welcome to contact the the Executive Director at 315-934-4051 if you have questions about payment.

Community Support

Camp Talooli is the primary sponsor of these two events and will provide exclusive use of its 170 acre outdoor education facility including a private lake and several indoor and outdoor spaces.  Talooli will also provide a nurse to oversee first aid and at least 10 volunteers to help set up and facilitate on the days of the events. This project is made possible with funds from the Decentralization Program, a regrant program of the New York State Council on the Arts with the support of Governor Andrew Cuomo and the New York State Legislature and administered by CNY Arts.

  

Forms and Documents

Throwdown Information Sheet

Art Throwdown Flyer

Throwdown Registration Form

Contact

For more information, contact Jeff Peneston, Program Director at jeff@campfireusacny.org 

Draft Schedule (both events):

9:00am             Teams arrive.

9:15am             Welcome Meeting. Introduction of teams and guest artists.  Teams will receive schedules and

                        maps.

9:45 - 11:15       Challenge #1.  All teams will be given 60 minutes to complete this task and will also be

                        scheduled for a 30 minute interaction time with the guest artists.

11:15 -11:30      Critique of Challenge #1.  All teams will interact with a panel of judges who will critique their work.

 

11:45- 12:30      Lunch

 

12:30 - 1:30       Challenge #2.  All teams will be given 60 minutes to complete this task.

1:30 - 1:45         Critique of Challenge #2.  All teams will interact with a panel of judges who will critique their work.

1:45 - 2:15         Break & an opportunity for teams to interact with the guest artists. 

2:15 - 3:00         Challenge #3  All teams will be given 45 minutes to complete this task.

3:00 - 3:15         Critique of Challenge #3.  All teams will interact with a panel of judges who will critique their work.

3:15 - 3:45         Artist Roundtable.  The guest artists and the students will discuss the work they completed

                        today.

3:45 - 4:00         Awards and Closing.  Teams will be recognized for their efforts in the challenges.

4:00                  All groups depart.